Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 86, NWS Tucson, AZ

August 12, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2024, 4:15 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 4:15 PM MST (23:15 UTC)
Expired
Aug 12, 2024, 7:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS55 KTWC 122315
FFWTWC
AZC019-130215-
/O.NEW.KTWC.FF.W.0086.240812T2315Z-240813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
415 PM MST Mon Aug 12 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 715 PM MST.

* At 415 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Isidro, South Comobabi, Comobabi and Santa Rosa Ranch.

This includes Route 86 between mile markers 122 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3210 11185 3214 11181 3215 11176 3214 11169
      3210 11165 3203 11164 3194 11167 3194 11175
      3198 11181 3201 11184 3204 11186

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
2 follow-up statements
838 
WGUS75 KTWC 130045
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
545 PM MST Mon Aug 12 2024

AZC019-130215-
/O.CON.KTWC.FF.W.0086.000000T0000Z-240813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
545 PM MST Mon Aug 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS 
EVENING FOR CENTRAL PIMA COUNTY...

At 545 PM MST, Doppler radar indicated thunderstorms which produced 
heavy rain across the warned area have ended. Between 1.5 and 2 
inches of rain have fallen. Flooding impacts will continue, but no 
additional rainfall is expected. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  San Isidro, South Comobabi, Comobabi and Santa Rosa Ranch.

This includes Route 86 between mile markers 122 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3210 11185 3214 11181 3215 11176 3214 11169
      3210 11165 3203 11164 3194 11167 3194 11175
      3198 11181 3201 11184 3204 11186

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
291 
WGUS75 KTWC 130214
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
714 PM MST Mon Aug 12 2024

AZC019-130224-
/O.EXP.KTWC.FF.W.0086.000000T0000Z-240813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
714 PM MST Mon Aug 12 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST THIS EVENING FOR 
CENTRAL PIMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3210 11185 3214 11181 3215 11176 3214 11169
      3210 11165 3203 11164 3194 11167 3194 11175
      3198 11181 3201 11184 3204 11186

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:23 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 1:23 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
123 PM MST Mon Aug 12 2024

.SYNOPSIS...
Scattered thunderstorms are expected through this afternoon and
evening with the potential for heavy rain and severe wind gusts.
Additional thunderstorms are likely Tuesday, with lower chances
Wednesday and Thursday. High temperatures will rise by mid-week,
though remain within a few degrees of normal.

&&

.DISCUSSION...
The overall weather pattern is being driven by an upper high over
the Southern Plains, and small scale circulation over northern
Baja California. Southern Arizona is under moist southerly flow
driven by these circulations. The atmosphere remains very moist,
elucidated by this morning's weather sounding that shows over 1.5
inches of precipitable water. Scattered showers and thunderstorms
have started developing as of this writing. With a fair bit of
instability in the atmosphere along with moisture, both severe
winds and flash flooding will be threats. There is a bit of storm
motion to these storms, and with a bit of wind shear, some of
these storms may be able to sustain themselves longer than the
usual pulse storms. Considering all threats and probabilities,
today appears to be a "moderate risk" day...or 3 on a scale of 1
to 5 of potential monsoon impacts.

Tuesday's weather will likely depend somewhat on how the
convection evolves today. That being said, the axis of moisture
does shift eastward slightly on Tuesday, and the potential areas
of impact should follow.

An upper high centered over the eastern Pacific should build
overhead on Wednesday and Thursday. This will effectively cut off
the southerly moisture tap from the Sierra Madres, and enhance
subsidence across the region. This should result in a couple days
of drier and hotter weather. At this stage, it looks like
temperatures should remain well below the High HeatRisk category
that would prompt Excessive Heat consideration.

The upper ridge quickly slides eastward back to southcentral US
late this week. This could result in an uptick in thunderstorm
activity Friday onward.

&&

.AVIATION...Valid through 13/12Z.
Scattered to broken clouds with 7k to 10k with scattered TSRA
through around 13/03Z, with continued -SHRA possible overnight.
Visibility restrictions, gusts to 45 kts, heavy rain, and mountain
obscurations likely with any thunderstorm this afternoon and
evening. Wind outside of thunderstorms will be less than 12 kts
and favor a west to southwesterly direction. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...
Chances for thunderstorms continue this afternoon and evening as
well as Tuesday. A downturn in thunderstorm chances is likely
Wednesday and Thursday, with moisture and thunderstorms chances
returning by the weekend. Minimum relative humidity values 25 to
40 percent in the valleys through mid-week. Outside of
thunderstorm outflow winds, 20-foot winds will generally be 15 mph
or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:43 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 12, 1:23 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 1:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 12, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 12, 1:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 12, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 12, 2:00 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Aug 12, 2:01 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 12, 2:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal39 min
Aug 12, 2:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 12, 2:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Aug 12, 3:10 PM MSTSevere Thunderstorm WarningTWCSanta Cruz50 min
Aug 12, 3:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Aug 12, 3:36 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 12, 3:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 12, 3:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 12, 4:18 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr
Aug 12, 4:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 12, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 12, 4:58 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.